Parkinson's Patients Face Tough Treatment 'Balancing Act'

Michael J. Fox's shakiness caused by long-term medication, not the disease, experts say

Please note: This article was published more than one year ago. The facts and conclusions presented may have since changed and may no longer be accurate. And "More information" links may no longer work. Questions about personal health should always be referred to a physician or other health care professional.

En Español

By Amanda Gardner
HealthDay Reporter

TUESDAY, Oct. 31, 2006 (HealthDay News) -- Actor Michael J. Fox's appearance last week in a controversial election-season TV ad supporting stem-cell research showed him displaying flailing, disturbingly uncontrolled movements.

In a backlash to the Missouri ad, Fox's political opponents in the stem-cell debate accused him of either acting or purposefully not taking his medications, in an effort to gain sympathy.

Nothing could be further from the truth, according to Parkinson's experts. In fact, Fox's disordered movement -- a condition called dyskinesia -- was mainly due to his taking medication to help control his Parkinson's, they said.

For Fox and other Parkinson's patients, this is preferable to the symptoms of the illness itself, which typically means too little movement.

"No one wants to be symptomatic," Fox told CBS news anchor Katie Couric on Thursday. "It's like being hit with a hammer."

As it progresses, the care of Parkinson's patients becomes an impossibly delicate balancing act between managing the disease and managing the side effects of medication, experts said.

"The disease itself is chronic, progressive and degenerative," said Dr. Bruno V. Gallo, professor of neurology at the University of Miami Miller School of Medicine. "As it progresses, things don't get better, they get worse," he said.

However, "If you're faced with not moving at all or moving too much, almost every Parkinson's patient chooses moving too much," said Dr. Michael Kaplitt, director of movement disorders surgery at Weill Cornell Medical College in New York City. "Anyone with more advanced Parkinson's will try to take their medications before they go into any kind of public situation, and they will accept the fact that they will have dyskinesia and movements because without it, it would be much worse."

In Parkinson's disease, the brain loses cells that normally provide dopamine to areas of the brain that control movement.

"When you lose that dopamine, the networks go haywire, then you get the classic symptoms of Parkinson's -- in particular, freezing, stiffness, tremor and balance problems," Kaplitt said.

The exact symptoms and the progression of the disease, as well as the reactions to different drugs, vary from person to person.

"We can't predict the progression because the disease itself is so variable from patient to patient," Gallo said. "Everyone's completely different."

Most early-stage patients respond well to the drug levodopa, which is converted in the brain into dopamine, or to "dopamine agonists" that activate the brain's dopamine receptors.

But as the disease progresses and more and more brain cells are lost, patients require more drugs at higher doses and more frequently.

"It becomes sort of a downward spiral over time," Kaplitt said.

Drug-linked complications begin to emerge in about half of patients after five years of starting therapy, Gallo said. By 10 to 12 years, about three-quarters will have already developed medication-linked difficulties.

Dyskinesia -- uncontrolled flailing movements of the arms, legs and trunk -- is one of the most distinctive side effects of the medications and, less often, of the disease itself.

"These complications of therapies make treating patients with Parkinson's a real challenge because it's the very medications that's being given to patients to help them early on in the disease that produce the complications," said Gallo, who is also director of deep brain stimulation and intraoperative monitoring at Miami's Jackson Memorial Hospital. "It's a real challenge for the practitioner. You can only imagine what kind of challenge for patients who have the disorder and have to deal with so many problems."

"Once it starts, patients become very sensitive to the medication, and they often have a small window of opportunity to derive benefit without side effects," Kaplitt added. "If they take too little, there's no benefit. If they take too much, they get dyskinesia."

The best time is when the drug starts to wear off but the disease symptoms haven't set in again.

"When the curve starts to go down and the dyskinesia starts to get better but they're not frozen yet, it's usually that moment, for an hour or so, that they feel quite good," Kaplitt said. "As it wears off, the dyskinesia is gone, but they can't move." (There is an operation that Kaplitt performs which can eliminate the dyskinesia, but he would not comment on individual patient's motives for having or not having the surgery).

But perhaps the ultimate irony, at least for Fox and his critics, is that foregoing dyskinesia in favor of the debilitating symptoms of Parkinson's may have produced even more sympathy in the television audience.

"I would argue that it would be an even more powerful manipulation to not take your medication before appearing on TV and be completely disabled to the point where you can't speak or move," Kaplitt said. "In order to be an effective participant in public places, be it working at a job or speaking on television, it would be impossible to do so without having taken your medicine, and most patients accept that fact."

More information

For more on Parkinson's, head to the U.S. National Institute of Neurological Disorders and Stroke.

SOURCES: Bruno V. Gallo, M.D., professor, neurology, University of Miami Miller School of Medicine and director, deep brain stimulation and intraoperative monitoring, Jackson Memorial Hospital, Miami; Michael Kaplitt, M.D., Ph.D., director, movement disorders surgery, Weill Cornell Medical College, New York City

Last Updated: